Given a {q} -ary frequency hopping sequence set of length {n} and size {M} with Hamming correlation {H}, one can obtain a {q} -ary (nonlinear) cyclic code of length {n} and size nM with Hamming distance n-H. Thus, every upper bound on the size of a code from coding theory gives an upper bound on the size of a frequency hopping sequence set. Indeed, all upper bounds from coding theory have been converted to upper bounds on frequency hopping sequence sets [1]. On the other hand, a lower bound from coding theory does not automatically produce a lower bound for frequency hopping sequence sets. In particular, the most important lower bound, the Gilbert-Varshamov bound in coding theory, has not been transformed to a valid lower bound on frequency hopping sequence sets. The purpose of this paper is to transform the Gilbert-Varshamov bound from coding theory to frequency hopping sequence sets by establishing a connection between a special family of cyclic codes (which are called hopping cyclic codes in this paper) and frequency hopping sequence sets. We provide two proofs of the Gilbert-Varshamov bound. One is based on a probabilistic method that requires advanced tool-martingale. This proof covers the whole rate region. Another proof is purely elementary but only covers part of the rate region.

IEEE Transactions on Information Theory
Centrum Wiskunde & Informatica, Amsterdam (CWI), The Netherlands

Niu, X, Xing, C, & Yuan, C. (2020). Asymptotic Gilbert-Varshamov bound on frequency hopping sequences. IEEE Transactions on Information Theory, 66(2), 1213–1218. doi:10.1109/TIT.2019.2951383